Alert archive / Idaho / Flash Flood Watches in 2016

Flash Flood Watch 1, NWS Missoula, MT

May 14, 2016Idaho County, Lemhi County, Idaho

NWS Missoula, MT issued this flash flood watch at May 14, 2016, 8:15 PM PDT for Idaho County, Lemhi County, Idaho. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 14, 2016, 8:15 PM PDT (03:15 UTC)
Expired
May 15, 2016, 1:03 AM PDT
In force
5 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Idaho County, ID, Lemhi County, ID

The radar

The Missoula radar (KMSX), 191 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.3 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
2415 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WGUS65 KMSO 150315
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
915 PM MDT SAT MAY 14 2016

IDZ006-008>010-150900-
/O.NEW.KMSO.FF.A.0001.160515T0315Z-160515T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHERN CLEARWATER MOUNTAINS-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-
915 PM MDT SAT MAY 14 2016 /815 PM PDT SAT MAY 14 2016/

...FLASH FLOOD WATCH IN EFFECT UNTIL 3 AM MDT /2 AM PDT/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IDAHO AND EAST 
  CENTRAL IDAHO. 

* UNTIL 3 AM MDT /2 AM PDT/ SUNDAY

* AREAS OF CONCERN INCLUDE...ALLISON CREEK IN THE TEPEE SPRINGS
  BURN AREA...CHINA BAR...INDIAN CREEK NEAR THE SALMON
  RIVER...JOHN DAY CREEK IN THE SHEEP BURN AREA...LAKE CREEK IN
  THE TEPEE SPRING BURN AREA...HIGHWAY 95 NORTH OF RIGGINS...
  RIGGINS...COLSON CREEK IN THE MUSTANG BURN AREA...OWL CREEK IN
  THE MUSTANG BURN AREA...SALMON RIVER ROAD BETWEEN NORTH FORK AND
  SALMON...SPRING CREEK IN THE MUSTANG BURN AREA...HIGHWAY 93 4TH
  OF JULY CREEK TO TOWER CREEK...HIGHWAY 93 8 MILES SOUTH OF
  SALMON TO ELLIS...HIGHWAY 93 NORTH OF ELLIS

* THUNDERSTORMS WITH BRIEF INTENSE RAINFALL ARE POSSIBLE LATE
  TONIGHT INTO VERY EARLY SUNDAY MORNING ACROSS SOUTHERN IDAHO
  COUNTY AND LEMHI COUNTY. CREEKS AND DRAINAGES NEAR BURN SCARS
  AND OTHER STEEP TERRAIN AREAS COULD BE SUSCEPTIBLE TO FLASH
  FLOODING AND MUDSLIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
943 
WGUS65 KMSO 150803
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
203 AM MDT SUN MAY 15 2016

IDZ006-008>010-150915-
/O.CAN.KMSO.FF.A.0001.000000T0000Z-160515T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHERN CLEARWATER MOUNTAINS-
LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY-
EASTERN LEMHI COUNTY-
203 AM MDT SUN MAY 15 2016 /103 AM PDT SUN MAY 15 2016/

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL IDAHO AND EAST
CENTRAL IDAHO HAS BEEN CANCELLED. HEAVY RAINFALL IS NO LONGER A
CONCERN FOR THE EFFECTED AREAS.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at May 14, 1:32 PM PDT, 6 hours 43 minutes earlier.

Area forecast discussion, May 14, 1:32 PM PDT, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
232 PM MDT SAT MAY 14 2016

...local heavy rain possible north-central Idaho Sunday...

.DISCUSSION...Breezy northeast-east winds of 20-30 mph will
continue into this evening for most areas, particularly around
Badrock and Hellgate Canyons. Flathead Lake may also see some
gusty winds, boaters should be prepared for choppy conditions.

Increasing instability ahead an upper low entering the Oregon
coast will lead to increasing showers and scattered thunderstorms
across north-central Idaho later this afternoon. A few strong
storms with gusty winds and small hail will be possible mainly
across southern Idaho county including the communities of
Grangeville and Riggins. These showers and thunderstorms will
fizzle out as they move north this evening but will likely
still produce a scattering of rain for west-central Montana.

The upper low will slowly make its way through the region Sunday
into Monday leading to widespread showers for most areas, although
far northwest Montana will remain on the drier side. Precipitation
amounts over 1.00 inch are possible across portions of the
Clearwater and southern Bitterroot Mountains, so be on the watch
for debris flows especially near burn scars. Snow levels will
lower by Sunday evening to 6500-7000 feet, which will allow for
high elevation passes such as Lost Trail and Bannock to see a few
inches of snow. If traveling through these passes be prepared to
encounter slick roads, especially on Monday morning.

A brief ridge will bring warmer conditions for Tuesday and
Wednesday before the next weather system approaches. At this time
it appears that a large upper low will spread showers,
thunderstorms and even high mountain snow to the area, for late
in the week and next weekend.

&&

.AVIATION...Moderate easterly flow will continue over much of the
area before diminishing early Sunday. Increasing clouds with
embedded rain showers have spread over north-central Idaho and
will increase across western Montana Saturday evening. Lower
ceilings will be widespread for Sunday, with the heaviest showers
favoring north-central Idaho.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Flash Flood Watches in Idaho, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.